Announcement

Collapse
No announcement yet.

Inexperienced pharmacist needs some advice

Collapse
X
  • Filter
  • Time
  • Show
Clear All
new posts

  • Inexperienced pharmacist needs some advice

    Will you contact the prescriber? Or what will you do?

    1. Rx from GP for Lofepramine 70mg, 2 tabs twice daily. Patient has been having it for ages. No note left on PMR.
    2. Rx from GP for Zopiclone 3.75mg and 7.5mg, both 1 tab at night. PMR shows patient had 3.75mg long time ago and was increased to 7.5mg for some time.

    I did not query on both situations and so obviously I did not leave any note on PMR.
    My reason for Rx 1: Patient has been on it for ages and it's not a common item prescribed by the surgery. I assume it was started by specialist in the hospital and seems a waste of GP's time to ask now. I would have checked with GP and left a note if it is fairly new for this patient.
    Rx 2: PMR shows gradual increase in dose, although over normal dose, looks intentional. Confirmed with patient.

    I am the regular pharmacist in this store and has been dispensing the same for these two patients for months now. Yesterday the locum asked me about these 2 Rx. I said she can confirm with the patient for the first Rx and she sounded like it's unbelievable that I suggested patient rather than prescriber. Anyway, that's what she did at last, confirmed it was started by the hospital. Then comes the second Rx, she refused to sign it, so I signed the clinical check box and she continued with the accuracy check.

    I have only qualified for two and a half years. This has been bothering me for the whole day, thinking whether I am assuming too much and should have checked with the prescriber. Also, is it not acceptable to just check with the patient? I just don't want to waste everyone's time. Am I putting my patients at risk or are these assumptions commonly made in the community?

    Thank you in advance for any opinion.
    Last edited by javachips; 11th, March 2017, 09:46 PM.

  • #2
    Is the patient in your second case elderly? They normally are started on 3.75 and then increased to 7.5. Obviously they should then cease taking the 3.75. My first impression is that this is an error, and the patient should be on a single dose of 7.5. I can't envisage a situation where the doctor would increase the dose from 3.75 to 11.25 in one go. It doesn't make sense.

    I think this this should be discussed with the GP as I believe his intention was to go to the normal dose of 7.5 and stop the 3.75. With the lack of any evidence of the patient being on a single dose of 3.75, then moving to a single dose of 7.5, and then to the current dose of 11.25, then it seems there has been an error.

    Comment


    • javachips
      javachips commented
      Editing a comment
      The patient is not an elderly and PMR shows she had single 3.75mg first, then single 7.5mg, and now 11.25mg. It's a gradual increase.

  • #3
    Both have gone above maximum dose and should have been questioned n ask for justification n then documented of the action within pmr. There's a chance both could potentially be errors.




    zoplicline one may be an error, as one of them may not have been stopped. (up to 15mg have been previously used in selected patient but it is not more effective in insomnia n increases chance of adverse effect plus you going over bnf max)

    lofepramin one they may have not known when increasing the dose they may have gone above bnf max

    Comment


    • #4
      I agree with everything said above. Talking to the patient is a good first step if they are there. And since it is the first time you have seen the script it is perfectly possible to contact the prescriber without causing the patient undue concern by explaining it is an unusual dose that you have never seen before and you are obliged to query it. If this really is something they take they may well have had this conversation before. and be able to re-assure you. Re the zopiclone its possible they have both because they can then choose which to take. Maybe some nights they only feel the 3.75. You cannot assume a patient is taking the drug at the dose on the script........Take me for instance I am prescribed Sandocal 1000 1 BD. In fact I titrated my dose according to my symptoms and I know 1g a day is fine. Some patients are perfectly capable of managing their own medication and the GP will know!. However in this case I strongly feel both are errors and as has had been said above the maximum dose. On that basis alone they should have been queried.

      Comment


      • #5
        Agree with everything said. Could still have been an oversight or error even if pxd by specialist. I would still make quick friendly call to GP. Get them to verify doses and say I was not familiar with these higher doses as not listed in the BNF. Better to be safe than sorry - you are not time wasting even if GP appears annoyed. Make sure you make a clear note on the pmr so no one else repeats. Zopiclone could be used as dragon lady has said but again check.

        Comment


        • #6
          One of the reasons why pharmacists are in place - to question things out of the norm.
          The annoyed GP could very well ring back later when they have calmed down and checked the patient notes - with a 'review' of the dosage.

          A few correctly phrase questions to the patient usually get some info back too.
          If you notice a gap in the records ask about 'have you been in hospital recently'...
          Most of the time the internet is full of daft opinions and views that you should not take seriously let bother you at all.
          Note : If this posting contains personal views or opinions every endeavour is made to ensure they stay within social media guidelines.
          If you find you have read something that has upset or offended you an anyway please unread it at once.

          Comment

          Working...
          X